Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Springfield, MO

June 15, 2004Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2004, 8:18 AM CDT for Vernon County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 8:18 AM CDT (13:18 UTC)
Expired
Jun 15, 2004, 9:15 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS53 KSGF 151318
SVRSGF
MOC217-151415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 915 AM CDT.

* AT 813 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTHWEST OF NEVADA...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SCHELL CITY BY 910 AM CDT.

THE TOWNS OF METZ AND HORTON ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3794 9460 3774 9461 3783 9409 3803 9409
      3805 9460

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:15 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 5:15 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT TUE JUN 15 2004

.DISCUSSION...

...UPDATE CONCERNING CONVECTION OVER KS...

SMALL TSTM COMPLEX SOUTH OF TOPEKA NOW PROPAGATING ESE INTO EAST
CNTRL KS. IT SHOULD RUN INTO AN AREA OF WEAK MIDLEVEL FLOW ON THE
NORTHWEST SIDE OF THE UPPER LOW OVER EAST TX. COMPLICATING FACTOR IS
STORM COMPLEX OVER CNTRL KS WHICH IS CREATING ITS OWN MESO VORT AS
IT CATCHES UP TO THE SMALLER COMPLEX TO THE EAST...WHICH SHOULD HELP
PUSH THE CONVECTION IN A MORE EAST OR ESE DIRECTION. STRONG COLD
POOL OVER NORTHERN KS WILL ALSO HELP PUSH CONVECTION A BIT SOUTH OF
EAST. AS THE CONVECTION MOVES EAST...IT WILL MOVE INTO AN AREA OF
SOMEWHAT WEAKER LOW LEVEL INFLOW AND MORE STABLE AIR...SO WOULD
EXPECT A GRADUAL WEAKENING TREND. HAVE ALREADY ADDED SOMEWHAT HIGHER
POPS TO THE EASTERN CWA EARLY THIS MORNING. CONVECTION OVER CENTRAL
MO HAS ALSO PUT DOWN AN OUTFLOW BOUNDARY WHICH MAY HELP ENHANCE LOW
LEVEL CONVERGENCE AND ENHANCE OR AT LEAST ALLOW CONVECTION TO
SUSTAIN ITSELF INTO MY WESTERN COUNTIES THIS MORNING. WILL CONTINUE
TO MONITOR.

...PREVIOUS DISCUSSION 319 AM CDT...

MAIN CONCERN WILL BE THE CHANCES FOR CONVECTIVE WX OVER THE NEXT
SEVERAL DAYS.

SEVERAL THUNDERSTORM COMPLEXES PRESENT FROM WESTERN KS TO NORTHERN
MO ATTM. STORMS OVER MO AND NE KS SUPPORTED BY ASCENT ALONG AND
NORTH OF A STATIONARY FRONT THAT EXTENDS FROM NORTHERN KS INTO EAST
CENTRAL MO. STORMS OVER MO HAVE MANAGED TO PROPAGATE ESE...MAINLY
DRIVEN BY THE GENERAL UPPER FLOW AND MODEST COLD POOL...WITH VERY
WEAK WSW LOW LEVEL INFLOW NOT MUCH OF PLAYER IN TERMS OF
PROPAGATION. IF STORMS CAN HOLD TOGETHER...THEY MAY SKIRT OUR
NORTHERN COUNTIES. STORMS OVER NE KS ARE DEVELOPING SOUTHWARD INTO A
STRONGER 30-35KT 850MB JET...AND SHOULD NOT  DIRECT THREAT TO OUR
CWA. WILL KEEP AN EYE ON THE TRENDS.

FOR TODAY AND TONIGHT...WILL HOLD ONTO SLIGHT (20%) POPS TODAY...BUT
DESPITE ANOTHER UNSTABLE DAY WITH SB CAPES OF 3000 J/KG...MIDLEVEL
DRY AIR AND LESS THAN IMPRESSIVE MIDLEVEL LAPSE RATES WILL LIMIT
CONVECTION. THERE MAY BE TWO EXCEPTIONS TO THIS HOWEVER...THE FIRST
BEING A LEFT OVER CONVECTIVE BOUNDARY THAT MAY SET UP OVER CENTRAL
MO TODAY TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT...AND THE
POSSIBILITY THAT DEEPER MIDLEVEL MOISTURE ADVECTING NORTHWARD FROM
THE LOWER MS RIVER VLY MAY ALLOW SOME SLOW MOVING PULSE STORMS TO
DEVELOP. THE ETA PROGS SIGNIFICANTLY MORE MIDLEVEL MOISTURE OVER
SOUTHEAST MO LATER TODAY VERSUS THE WESTERN CWA...SO MAY BUMP UP
RAIN CHANCES IN MY SOUTH CENTRAL MO COUNTIES A BIT.

UPPER LOW OVER ALONG THE TX/LA COAST IS STILL PROGGED TO LIFT NORTH
AND GRADUALLY SHEAR OUT...MOVING NNE INTO SOUTHERN MO ON WED. SFC
BOUNDARY IS ALSO EXPECTED TO DROP BACK TO THE SOUTH WED. DEEPER
MOISTURE...AND IMPROVED LOW LEVEL MOISTURE TRANSPORT (AT LEAST OVER
THE EASTERN PORTION OF MO) WILL LIKELY INCREASE THE CHANCES FOR
CONVECTION...BUT WEAK LAPSE RATES AND LACK OF SHEAR WILL LIMIT
SEVERE POTENTIAL. WILL PROBABLY SEEM MORE LIKE FLORIDA THAN
MISSOURI. BOUNDARY WILL CONTINUE TO MOVE SOUTH THROUGH THE AREA THU
AND BECOME STATIONARY JUST SOUTH OF THE MO/AR STATE LINE. BY THIS
TIME...MIDLEVEL FLOW BECOMES ZONAL...AND ANY RIPPLE IN THE FLOW WILL
BRING THE CHANCE OF STORMS/POSSIBLE NOCTURNAL COMPLEXES. GFS PROGS A
STRONGER SHORTWAVE TO MOVE THROUGH THE PLAINS AND UPPER MIDWEST OVER
THE WEEKEND DRIVING ANOTHER SFC FRONT SOUTH INTO THE AREA.
OVERALL...WILL BE HARD TO TIME ANY SINGLE PRECIP EPISODE...BUT THE
PERIOD SHOULD REMAIN RELATIVELY ACTIVE.

DSA

&&

.AVIATION...

GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS.
BROKEN TO OVERCAST DENSE CIRRUS WILL CONTINUE TO STREAM NORTHWARD
INTO THE REGION AS UPPER LOW OVER TX MEANDERS SLOWLY NORTHWARD.
THERE COULD BE A FEW ISOLATED SHOWERS/THUNDERSTORMS THIS
AFTERNOON...HOWEVER COVERAGE SHOULD BE LIMITED ENOUGH TO NOT WARRANT
INCLUSION IN THE TERMINAL FORECAST AT THIS TIME.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE JUN 15 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS MORNING IN
COUNTIES ALONG THE KANSAS AND MISSOURI STATE LINE WITH WIND GUSTS OF
50 TO 60 MPH POSSIBLE.

THIS AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WITH FREQUENT
LIGHTNING...LOCALLY HEAVY RAIN...AND WINDS GUSTS OF 40 MPH WILL BE
POSSIBLE.

  AREAS AFFECTED AND TIMING:

THIS MORNING AFTER 8 AM...STORMS MOVING EAST ACROSS KANSAS WILL
AFFECT AREAS ALONG THE WESTERN MISSOURI STATE LINE...MAINLY NORTH OF
JOPLIN. OTHER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA.

  DISCUSSION:

A COMPLEX OF THUNDERSTORMS MOVING INTO SOUTHEASTERN KANSAS EARLY THIS
MORNING IS EXPECTED TO GRADUALLY WEAKEN AS IT MOVES INTO THE OUTLOOK
AREA. HOWEVER...STRONG WINDS ALONG THE LEADING EDGE OF THIS COMPLEX
MAY AFFECT EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. WIDELY
SCATTERED THUNDERSTORMS WILL REDEVELOP IN AN UNSTABLE AIR MASS DURING
THE MID AND LATE AFTERNOON HOURS...AND THE STORMS MAY BECOME FOCUSED
ALONG SURFACE BOUNDARIES FROM THIS MORNINGS STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A WEAK FRONT
MOVES SLOWLY SOUTHEAST THROUGH THE AREA. ADDITIONAL STORMS WILL BE
POSSIBLE FRIDAY AND SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED AND BRIEF NATURE OF THE SEVERE
THREAT...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:43 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 15, 6:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.